The word "overdose" implies that there is a common safe dosage and usage for the medication. Drug overdose is the result of intentional or unintentional misuse of medication.
An opioid overdose is toxicity due to excessive opioids.
Risk factors for opioid overdose include: opioid dependence; injecting opioids; using high doses of opioids; and use together with alcohol, benzodiazepines, or cocaine.
Opioid overdose symptoms and signs can be referred to as the "opioid overdose triad": decreased level of consciousness, pinpoint pupils, and respiratory depression. Other symptoms include slow heart rate and pulse.
How to reduce the risk of overdose
• Prevent the patient from using the medication while alone; try to have them use it in the presence of a caregiver.
• Rotate the presence of caregivers so that someone can respond if needed.
• When using a new medication, try a small amount first.
• Avoid the use of more than one medication at a time (stacking medications increases risk of overdoses and contributes to more severe overdoses).
• Carry and use naloxone; have an overdose response plan.
• Be close or available to help.
Check for 1 or more of these signs of an overdose
1. Lips and nails are blue or grey.
2. Breathing is stopped or slower than once every 5 seconds.
3. Strange snoring sounds or coughing, gurgling, or choking sounds.
4. Cannot be woken up after you call their name or nudge their foot.
If an overdose is suspected, CALL AN EMERGENCY MEDICAL SERVICE.
See reference for more information.
Adapted from Overdose Prevention Services. Mental health & substance use services. Island Health. Internet. Available at https://www.islandhealth.ca/our-services/mental-health-substance-use-services/overdose-prevention-services. Accessed on April 2, 2020.